Thunderstorm Wind, Mercer
- When
- June 13, 5:20 PM CST to 5:30 PM CST
- Where
- Mercer County, 0.52 mi W of Keithsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -90.940
Large branch broken off of a hickory tree.
A warm, moist, and unstable air mass across the region ahead of a southward sinking cold front resulted in thunderstorm development, with several being severe. These produced large hail and scattered damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm, moist, and unstable air mass across the region ahead of a southward sinking cold front resulted in thunderstorm development, with several being severe. These produced large hail and scattered damaging winds. Most hail reports ranged in size from quarter to golf ball size hail. The largest hail fell in Van Buren County near Keosauqua where 2 to 3 inch diameter hail fell. There were also a few reports of 60 to 80 MPH across far southeast Iowa into west central Illinois, which damaged trees and knocked down several outbuildings. The most widespread damage occurred near Oakville, IA. Two brief, non-damaging tornadoes were also seen north of Macomb, IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 1:33 PM CST, 3 hours 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 233 PM CDT Thu Jun 13 2024 .KEY MESSAGES... - Well above normal temperatures next week will bring hot and humid conditions to the area. Heat indices will be in the 95 to 100 range. - An active weather pattern will develop across the Midwest with organized storms running around the edge of the heat dome. && .SHORT TERM /THROUGH FRIDAY/... Issued at 231 PM CDT Thu Jun 13 2024 18z DVN sounding still shows a small cap inhibiting convection but this will erode quickly with convection initiation occurring between 3 and 6 PM. Of interest is the PWAT of 1.50 in the sounding. This is essentially at the 90% percentile in climatology. Thus storms that develop will be very efficient in generating high rainfall rates. Additionally, precip loading of downdrafts raises the specter of wet microbursts. Thus through 6 PM very rapid development of storms will occur along or just ahead of the front from southern Iowa to east northeast of the QC metro area. Initially, the primary risk will be the potential for hail that is at least golfball size. Precipitation loading in the storm downdrafts suggests the potential for wet microbursts with wind gusts over 75 mph. Very short term models have more cloud cover in them than what is being observed by satellite but their overall trend points to storms growing upscale into a broken line across southeast Iowa into west central Illinois by early evening. Once this occurs, storm interactions raises the possibility of meso vortices developing and the potential for brief spin up tornadoes. The overall severe risk should be done by 10-11 PM with the decaying convection exiting the area by 2 AM. The very late night hours will be dry with dropping humidity levels. On Friday, slightly cooler but much less humid conditions will be seen across the area. Temperatures will still average above normal. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 231 PM CDT Thu Jun 13 2024 Friday night Assessment...high confidence Quiet conditions will be seen across the area as high pressure quickly moves across the Midwest. Saturday through Thursday Assessment...high confidence on hot and humid conditions. Low confidence on rain chances. While there is a near daily risk of rain, much of the area has a high probability of remaining dry. A prolonged period of hot and humid conditions will build into the Midwest. Peak daytime heat index values of 95 to 100 are expected with overnight head index values only dropping into the mid 70s. The higher uncertainty is where will the organized thunderstorm track develop. If it develops north of the area, dry conditions will be seen. If it is over the area then periodic rounds of storms can be expected. The global models vary on their respective solutions, deterministic and ensemble wise. From a thermodynamic perspective, the favorable temperature gradients at H85 and H7 (19-23 and 9-13 C respectively) remain over or close to the area. Thus the prospects of seeing periodic organized thunderstorm complexes is reasonably good. The one time period that appears to have a higher probability of remaining dry looks to be Monday night into Tuesday. No discernible upper level disturbances can be found in the flow aloft. Otherwise, there is a small risk (20-30 percent) of thunderstorms Saturday through Monday for areas north of I-80. Tuesday night through Thursday there is a weak signal of an upper level disturbance moving through in the flow aloft that may bring a risk of rain to the entire area. However, overall coverage during this time period will remain at 20 to 30 percent. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1239 PM CDT Thu Jun 13 2024 Cold front runs from far southwest Wisconsin back into southwest Iowa. A warm layer aloft is preventing convection from initiating but rapid TSRA development is likely from southern Iowa into west central Illinois 20z/13 to 00z/14. Outside of TSRA VFR conditions will be seen with high density altitudes ahead of the cold front. IFR conditions are likely in TSRA with wind gusts over 40 knots. After 04z/14 conditions will improve back to VFR as storms exit the area and high pressure builds in. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 505 AM CDT Thu Jun 13 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 505 AM CDT Thu Jun 13 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A cold front pushing into heat and humidity today will produce the chance(40 to 70%) for strong to severe thunderstorms across portions of the Outlook Area this afternoon and evening. Large hail and damaging winds are the primary threats, although a tornado or two cannot be ruled out. Locally heavy rain will also be possible. The Storm Prediction Center is forecasting an Enhanced Risk for severe weather, level 3 out of 5 for areas south of Iowa City, to Sterling Illinois. There is a Slight Risk, level 2 out of 5, across the rest of the Outlook Area. Before the storms occur, heat index readings may range from 95 to near 100 degrees south of Interstate 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Re-building heat and humidity will combine with near daily thunderstorm chances in the region from Saturday through early next week. Some strong to severe storms will be possible from time to time. There will also be the chance for locally heavy rain out of any storm system. Heat index readings may exceed 95 degrees at times Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Southeast at 40 MPH. 12
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
504 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Hail Bonaparte 40.70N 91.80W
06/13/2024 E1.50 Inch Van Buren IA Trained Spotter
VB38 reported ping pong hail.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
518 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 3 ESE Keosauqua 40.72N 91.92W
06/13/2024 M1.75 Inch Van Buren IA Trained Spotter
A few golf ball size hail stones found. Time
estimated by radar.
&&
JTSPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
545 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Rain 3 ENE Charlie Heath Mem 40.59N 91.84W
06/13/2024 M2.70 Inch Clark MO Trained Spotter
storm total from Judy.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
549 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tstm Wnd Gst Keokuk Airport 40.47N 91.43W
06/13/2024 M70 MPH Lee IA AWOS
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
551 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 1 SSW Mooar 40.44N 91.45W
06/13/2024 E70 MPH Lee IA Trained Spotter
Estimated 60 to 70 mph wind gusts.
&&
JTSPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail 4 NNW Hillsboro 40.88N 91.75W
06/13/2024 M0.88 Inch Van Buren IA Trained Spotter
&&
JTSThe Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Large branch broken off of a hickory tree.
Power pole blown down by thunderstorm winds.
A brief tornado touchdown was observed by a chaser northeast of the Macomb Municipal Airport. This tornado occurred in an open field and no damage was observed. Therefore, the tornado is rated EF-Unknown.
A brief tornado was observed in an open field between Bushnell and Bardolph. There was no observed damage with the tornado, and therefore has been assigned an EF-Unknown.
Several large tree branches over Highway 17, blocking the road. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189478, 1189479, 1189480, 1189481, 1189482.